Sodium Valproate

Introduction

Sodium valproate is an anticonvulsant that is also used as a mood stabiliser. It is available in immediate and controlled release preparations. It most commonly causes drowsiness, vomiting and tachycardia in overdose. However, in very large ingestions it can be life threatening.

Toxicokinetics1

Valproate is rapidly absorbed with peak levels 1 to 4 h after ingestion, in overdose peak toxicity can be delayed to 18h2.  

It has a small molecular weight of 144 Da and volume of distribution of 0.1-0.5L/kg. It is highly protein bound (85-95%) at therapeutic levels. At high concentrations there is saturation of protein binding sites with an increased free fraction of valproate. This is thought to make it more amenable to dialysis in overdose.

It undergoes hepatic metabolism, involving mitochondrial beta-oxidation and the half-life varies from 9 to 21 h. Valproate enters the mitochondria by the fatty acid transport system, requiring L-carnitine as a cofactor3. In overdose it is postulated that hepatic L- carnitine stores are depleted shifting metabolism towards more toxic oxidative pathways4

 

Valproic Acid Metabolism

Risk Assessment

In general valproate overdoses result in mild toxicity, with severe toxicity unlikely with ingestions <400mg/kg2.

Tachycardia, nausea and vomiting are commonly seen. Hypotension, asymptomatic thrombocytopenia and leukopenia can also occur. 

With large ingestions, coma, haemodynamic compromise, hypernatraemia, hyperammonaemia, HAGMA and bone marrow failure can occur.

Serum levels should be taken in overdoses >100mg/kg. Q6H levels should be performed in the early stages until peak concentrations are established. Clinical findings do not correlate well to levels, however seriouscomplications are more likely at levels >850 mg/L2.

Management

Resuscitation

Fluids resuscitation should be employed for significant hypotension, with the consideration of vasopressors if refractory. Mechanical ventilation is necessary in the setting of coma. Seizures should be treated along standard lines with the use of titrated benzodiazepines.

Decontamination

Activated charcoal should be given to cooperative patients with a significant overdose (>400mg/kg) presenting within 6 hours. WBI should be considered for massive overdoses (> 1g/kg) of controlled release preparations.

Enhanced Elimination

Valproate is considered to be moderately dialyzable6,in some cases dialysis has been shown to decrease the half-life to as short as 2h1,2.

Dialysis is indicated in patients with a valproate level >850mg/L and severe toxicity, evidenced by coma, cardiovascular collapse and worsening acidaemia1. It is thought dialysis decreases the duration of coma, mechanical ventilation and ICU LOS and reduces the risk of developing cerebral oedema.

Antidote

The role of L-carnitine is controversial in valproate toxicity. It is postulated that administering it restores mitochondrial function, reducing the production of toxic metabolites5. It is a low cost and safe therapy which has scientific plausibility, however there is little evidence to support its use5. Furthermore, its dosing regime has not been established. Suggested dosing is 3mg/kg Q6Hr IV. 

Supportive Measures

Supportive measures are the mainstay of therapy in the vast majority of ingestions.   Antiemetics should be prescribed if there is vomiting. Attention to adequate hydration, and bladder cares is important if there is significant sedation.

Disposition

The majority of overdoses are mild and respond to supportive therapy.  Drowsiness generally warrants a period of observation until the patient is alert and mobilising safely.  Patients who take > 400mg/kg should be discussed with the toxicology unit and be admitted to the short stay unit for a further period of observation. 

Additional Information

  • The nadir for bone marrow suppression is 3 to 5 days2.  Cytopenias are more likely to occur in severe toxicity.

Further reading

  • Sztajnkrycer, Matthew D.“Valproic Acid Toxicity: Overviewand Management”, Clin Toxicol, 2002; 40(6): 789 – 801

References

  1. Thanacoody R.  “Extracorporeal elimination in acute valproic acid poisoning” Clin Toxicol47; 609-16
  1. Spiller HA et al “Multicenter Case Series of Valproic Acid Ingestion: Serum Concentrations and Toxicity” Clin Toxicol, 2000; 38: 755 -60
  1. Sztajnkrycer, Matthew D.“Valproic Acid Toxicity: Overviewand Management”, Clin Toxicol, 2002; 40(6): 789 – 801
  1. Perrott J, Murphy N and Zed P. “L-carnitine for acute valproic acid overdose: a systemic review of published cases.” Annals Pharmacotherapy2010; 44:1287-93
  1. Isbister G, Balit C and Dawson A.  “Valproate Overdose: a comparative cohort study of self poisonings.” Br J Clin Pharmacol2003; 55: 398-404
  1. Ghannoum M, et al & On behalf of the EXTRIP Workgroup“Extracorporeal treatment for valproic acid poisoning: Systematic review andrecommendations from the EXTRIP workgroup” Clin Toxicol2015; 53:5, 454-465